Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 70, NWS Baltimore/Washington

September 6, 20124 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 6, 2012, 8:08 AM EDT for 4 counties in Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 8:08 AM EDT (12:08 UTC)
Expired
Sep 6, 2012, 11:15 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties City of Fredericksburg, VA, Orange County, VA, Spotsylvania County, VA, Stafford County, VA

The radar

The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 9:00 AM EDTFLASH FLOOD2 E Logan, VAPORTION OF WEST CATHARPIN ROAD CLOSED DUE TO FLASH FLOODING ON CATHARPIN CREEK.
Sep 6, 9:00 AM EDTFLASH FLOODSpotsylvania, VAPORTION OF WEST CATHARPIN ROAD CLOSED DUE TO FLASH FLOODING ON CATHARPIN CREEK.
Sep 6, 10:00 AM EDTFLASH FLOOD1 Nne Massaponax, VAFLASH FLOODING ON JEFFERSON DAVIS HIGHWAY NEAR MASSAPONAX.
Sep 6, 10:00 AM EDTFLASH FLOODSpotsylvania, VAFLASH FLOODING ON JEFFERSON DAVIS HIGHWAY NEAR MASSAPONAX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WGUS51 KLWX 061208
FFWLWX
VAC137-177-179-630-061515-
/O.NEW.KLWX.FF.W.0070.120906T1208Z-120906T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
808 AM EDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ORANGE COUNTY IN CENTRAL VIRGINIA...
  CITY OF FREDERICKSBURG IN CENTRAL VIRGINIA...
  NORTHERN SPOTSYLVANIA COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN STAFFORD COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1115 AM EDT

* AT 803 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS
  PORTIONS OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3820 7809 3835 7798 3837 7744 3819 7742

$$

JRK
3 follow-up statements
962 
WGUS71 KLWX 061328
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 AM EDT THU SEP 6 2012

VAC137-177-179-630-061515-
/O.CON.KLWX.FF.W.0070.000000T0000Z-120906T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-STAFFORD VA-
928 AM EDT THU SEP 6 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHWESTERN STAFFORD...NORTHERN SPOTSYLVANIA...CITY OF
FREDERICKSBURG AND CENTRAL ORANGE COUNTIES...

AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES THAT
UP TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF THE
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH CAN BE
EXPECTED.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...  

  ROUTE 704...
  HAWFIELD ROAD AT MOUNTAIN RUN...
  ROUTE 619 NEAR TERRYS RUN CREEK...
  ROUTE 650 AT LITTLE CREEK LANE...
  ROUTE 20 AT ROUTE 741...
  ROUTE 602 AT MINE RUN...
  JACKSON TRAIL WEST AT BROCK RUN...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

TO REPORT FLASH FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.

LAT...LON 3820 7809 3835 7798 3837 7744 3819 7742

$$
KONARIK
978 
WGUS71 KLWX 061426
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1026 AM EDT THU SEP 6 2012

VAC137-061434-
/O.CAN.KLWX.FF.W.0070.000000T0000Z-120906T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE VA-
1026 AM EDT THU SEP 6 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ORANGE
COUNTY...

LAT...LON 3820 7786 3822 7785 3833 7772 3836 7770
      3837 7744 3819 7742

$$

VAC177-179-630-061515-
/O.CON.KLWX.FF.W.0070.000000T0000Z-120906T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-STAFFORD VA-
1026 AM EDT THU SEP 6 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
SOUTHWESTERN STAFFORD...NORTHERN SPOTSYLVANIA AND CITY OF
FREDERICKSBURG COUNTIES...

AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR ESTIMATES
THAT UP TO 3 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS PORTIONS OF
THE WARNED AREA.

.

AT 1021 AM EDT...HIGH WATER DUE TO FLASH FLOODING WAS REPORTED ON 
WEST CATHARPIN ROAD AS WELL AS JEFFERSON DAVIS HIGHWAY NEAR 
MASSAPONAX.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WHITEHALL 
CREEK...MATTAPONI RIVER...TERRYS RUN...NI RIVER...LICK RUN...PO 
RIVER...MASSAPONAX CREEK...HAZEL RUN...LONG BRANCH...CATTAIL 
BRANCH...BROCK RUN...GLADY RUN...PILTZER CREEK...GREENFIELD 
CREEK...NORTON PRONG...SHANTY BRIDGE CREEK...ROBERTSON RUN...LEWIS 
RUN...FALLS RUN...FALL QUARRY RUN...ENGLAND RUN...MINE RUN...ROCKY 
PEN RUN...HORSEPEN RUN...ROQUE RUN, LA...POTOMAC CREEK...HUNTING 
RUN...LAYTONS BRANCH...WIDOW TAPP SPRING DRAIN AND WILDERNESS RUN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3820 7786 3822 7785 3833 7772 3836 7770
      3837 7744 3819 7742

$$

KONARIK
600 
WGUS71 KLWX 061506
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 AM EDT THU SEP 6 2012

VAC177-179-630-061516-
/O.EXP.KLWX.FF.W.0070.000000T0000Z-120906T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF FREDERICKSBURG VA-SPOTSYLVANIA VA-STAFFORD VA-
1106 AM EDT THU SEP 6 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM EDT FOR
SOUTHWESTERN STAFFORD...NORTHERN SPOTSYLVANIA AND CITY OF
FREDERICKSBURG COUNTIES...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3820 7786 3822 7785 3833 7772 3836 7770
      3837 7744 3819 7742

$$

KONARIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:59 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 3:59 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL REMAIN SITUATED ACROSS THE MID-ATLANTIC
REGION THROUGH FRIDAY. A COLD FRONT WILL APPROACH THE REGION
FRIDAY BEFORE PASSING THROUGH THE AREA SATURDAY. COOLER AND DRIER
AIR IS EXPECTED BEHIND THE BOUNDARY FOR THE FIRST HALF OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WSW-ENE ORIENTED SFC TROUGH HAS MOVED INTO CENTRAL VA AND SRN MD ERY
THIS MRNG. THE BOUNDARY HAS BECOME INCREASINGLY DIFFUSE. LGT SHOWERS
AND SPRINKLES WILL CONTINUE TO OVERSPREAD THE AREA THIS MRNG AS A
LOW- AND MID-LVL SHORTWAVE TROUGH APPROACHES FROM THE WEST. ALTHOUGH
FORCING IS WEAK...IT WILL NOT TAKE MUCH LIFT TO YIELD SHOWERS GIVEN
THE VERY MOIST ENVIRONMENT. HIGHEST COVERAGE OF SHOWERS WILL BE OVER
THE SRN POTOMAC HIGHLANDS AND CENTRAL SHENANDOAH VLY...BUT ANY
PLACES NEAR AND SOUTH OF THE AFOREMENTIONED TROUGH COULD SEE LGT
PRECIP THIS MRNG.

THE SFC AND LLVL SHORTWAVE TROUGH WILL PUSH SOUTH AND EAST OF THE
CWA BY THE AFTN. SUBSIDENCE IN WAKE OF THE TROUGH SHOULD BE ENOUGH
TO CAP CONVECTION OVER MOST OF THE AREA. THE EXCEPTION WILL BE
THE POTOMAC HIGHLANDS AS TERRAIN CIRCULATIONS AND STRONG DAYTIME
HEATING AID THE DEVELOPMENT OF ISO CONVECTION. A WEAK COLD FRONT
THAT IS CURRENTLY OVER THE GREAT LAKES IS FCST TO MOVE INTO THE OH
VLY AND CENTRAL PA THIS AFTN. WILL NEED TO MONITOR THE POTENTIAL
FOR ADDITIONAL STORMS LATE THIS AFTN/ERY EVE OVER THE HIGHER
TERRAIN AND NEAR THE MASON-DIXON LINE AS THE FRONT APPROACHES.
A STORM OR TWO MAY BECOME STRONG TO SVR GIVEN THE MODERATELY
UNSTABLE ENVIRONMENT AND PRESENCE OF MID-LVL DRY AIR.

MAX TEMPS TDA WILL BE SIMILAR TO YDA...UPPER 80S AND LOW 90S...
EXCEPT COOLER ALONG THE RIDGE TOPS.

COLD FRONT EXPECTED TO BECOME WASHED OUT THIS EVE AS IT APPROACHES
THE MASON-DIXON LINE. ANY LEFTOVER SHOWERS AND STORMS SHOULD
DISSIPATE BY LATE EVE W/ THE LOSS OF DAYTIME HEATING. MIN TEMPS WILL
RANGE FROM NEAR 60 IN THE ALLEGHENY FRONT TO MID 70S IN THE
CITIES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WEAK LOW PRESSURE TROUGH WILL REMAIN ACROSS THE CWFA DURING THE
EARLY PART OF FRIDAY...BUT SHEAR OUT BY THE EVENING AS A COLD FRONT
APPROACHES FROM THE WEST. THE FRONT IS EXPECTED TO MOVE THROUGH THE
MID ATLANTIC DURING THE DAY ON SATURDAY...ACCOMPANIED BY SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS COULD BE STRONG...BUT SEVERE
WEATHER LOOKS TO BE LIMITED AT THIS TIME. HOWEVER...IF SURFACE
INSTABILITY DOES INCREASE...AND GOOD HEATING OCCURS...THE CHANCES
FOR SEVERE WEATHER MAY INCREASE.

MADE A FEW CHANGES TO THE GRIDS...MAINLY TO THE POPS SURROUNDING THE
FRONTAL PASSAGE. OTHERWISE...NO MAJOR CHANGES TO THE REMAINDER OF
THE GRIDS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT LATER ON THE DAY
SUNDAY. HOWEVER...A MID LEVEL TROUGH AND STRONG SHORTWAVE WILL MOVE
THROUGH DURING THE AFTERNOON. THIS STRONG ENERGY MAY BE ENOUGH TO
AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS.

HIGH PRESSURE REMAINS OVER THE MID ATLANTIC FOR MUCH OF NEXT WEEK.
NO CHANGES TO THE GRIDS PAST SUNDAY.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
A SHORTWAVE TROUGH IS CURRENTLY MOVING THRU THE AREA. WITH THE
LOW-LEVELS SATURATED...CLOUDS WILL LOWER TO MVFR RANGE AT MOST
TERMINALS ERY THIS MRNG. WHILE CLOUDS WILL LIMIT FOG POTENTIAL...
VSBYS MAY BE LOCALLY REDUCED TO MVFR LVLS ERY THIS MRNG. ONE
EXCEPTION WILL BE CHO...AS CLOUD COVER HAS REMAINED JUST NORTH AND
WEST OF THE TERMINAL. IFR RESTRICTIONS FAVORABLE IN FOG. ISO SHOWERS
THIS MRNG WILL BE LGT.

VFR CONDITIONS AFTER SUNRISE TDA. AN ISO STORM POSSIBLE IN VC OF MRB
LATE THIS AFTN.

SUB VFR CONDTIONS IN SHOWERS AND THUNDERSTORMS ARE LIKELY ON
SATURDAY WITH A COLD FRONTAL PASSAGE. ACTIVITY IS EXPECTED TO BE
MORE SCATTERED ON SUNDAY AS A STRONG MID LEVEL DISTURBANCE MOVES
THROUGH THE MID ATLANTIC.

WINDS WILL SHIFT TO THE N/NW BEHIND THE FRONT ON SUNDAY.

&&

.MARINE...
AS OF 3 AM...SFC TROUGH OVER THE MID POTOMAC RVR AND MID CHSPK BAY.
SLY WINDS AHEAD OF THE BOUNDARY WILL SHIFT TO NLY ONCE THE BOUNDARY
MOVES THRU THIS MRNG. WINDS WILL REMAIN LGT TDA AND TNGT...GENERALLY
5-10 KT. A FEW GUSTS TO 15 KT POSSIBLE TNGT AS SLY WINDS CHANNEL UP
THE BAY. ISO SHOWERS LATER THIS MRNG. AN ISO TSTM POSSIBLE OVER THE
SRN MOST ZONES OF THE MD CHSPK BAY ERY THIS EVE.

A WEAK SURFACE TROUGH WILL REMAIN NEAR THE WATERS THROUGH
FRIDAY...BUT SHEAR OUT DURING THE EVENING. A COLD FRONT IS EXPECTED
TO IMPACT THE WATERS ON SATURDAY...WITH HIGH PRESSURE BUILDING IN
LATE SUNDAY. SPECIAL MARINE WARNINGS ARE POSSIBLE WITH THE SHOWERS
AND THUNDERSTORMS THAT WILL ACCOMPANY THE FRONT.  HIGH PRESSURE WILL
CONTINUE THROUGH MUCH OF NEXT WEEK.

SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY NIGHT THROUGH MUCH OF
SUNDAY. S WINDS ARE EXPECTED TO CHANNEL UP THE BAY AHEAD OF THE COLD
FRONT...WITH A NORTHERN SURGE ON SUNDAY BEHIND THE BOUNDARY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

KLEIN/LISTEMAA
Hazardous weather outlook, Sep 6, 5:08 AM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 AM EDT THU SEP 6 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE
FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF
THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE.

SMALL CRAFT CONDITIONS ARE POSSIBLE ACROSS THE WATERS FRIDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON SATURDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-071000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
508 AM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL CROSS THE MID ATLANTIC ON SATURDAY. THE
FRONT WILL BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW OF
THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE
NEEDED ON SATURDAY.

In the hours before

Special weather statement, Sep 6, 7:29 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 AM EDT THU SEP 6 2012

VAZ025-036>039-050-051-055-056-061230-
ORANGE VA-NELSON VA-GREENE VA-CULPEPER VA-MADISON VA-STAFFORD VA-
ALBEMARLE VA-SPOTSYLVANIA VA-AUGUSTA VA-
729 AM EDT THU SEP 6 2012

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TO AFFECT ORANGE...
NELSON...GREENE...CULPEPER...MADISON...STAFFORD...ALBEMARLE...
SPOTSYLVANIA AND AUGUSTA COUNTIES...

AT 728 AM EDT...SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN WERE LOCATED ALONG A LINE EXTENDING FROM EVERONA TO
BARRACKS TO 5 MILES WEST OF MONTEBELLO...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MONTEBELLO...CHARLOTTESVILLE...ORANGE...
LAHORE AND RAPIDAN.

THESE SHOWERS ARE PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS WITH THESE SHOWERS WILL REDUCE VISIBILITIES TO BELOW
ONE MILE AND CAUSE PONDING OF WATER ON ROADWAYS.

RAINFALL OF ONE INCH IN A HALF HOUR CAN BE EXPECTED WITH THIS
ACTIVITY.

&&

LAT...LON 3773 7908 3778 7909 3780 7917 3789 7916
      3796 7927 3814 7870 3844 7814 3837 7745
      3804 7776 3810 7783 3815 7810 3813 7821
      3779 7849 3770 7903
TIME...MOT...LOC 1125Z 273DEG 20KT 3832 7795 3807 7851
          3787 7922

JRK
Special weather statement, Sep 6, 7:38 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 AM EDT THU SEP 6 2012

VAZ050-056-061200-
ORANGE VA-SPOTSYLVANIA VA-
738 AM EDT THU SEP 6 2012

...STRONG THUNDERSTORM TO AFFECT ORANGE AND SPOTSYLVANIA COUNTIES...

AT 738 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNIONVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE VERDIERSVILLE...MINE RUN...GOLD DALE...
LOCUST GROVE...PARKER AND LOGAN.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3834 7771 3817 7770 3819 7805 3832 7802
TIME...MOT...LOC 1138Z 269DEG 17KT 3826 7794

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:29 AM EDTSpecial Weather StatementLWXAlbemarle, Nelson, Orange, Spotsylvania, City of Charlottesville, City of Waynesboro61 min
Sep 6, 7:38 AM EDTSpecial Weather StatementLWXOrange22 min
Sep 6, 7:40 AM EDTSevere Thunderstorm WarningLWXCulpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg50 min
Sep 6, 8:25 AM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania, Stafford, City of Fredericksburg50 min
Sep 6, 8:36 AM EDTSpecial Marine WarningLWX84 min
Sep 6, 9:14 AM EDTSpecial Weather StatementLWXKing George31 min
Sep 6, 11:44 AM EDTSpecial Marine WarningLWX91 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.